Hail, El Paso
- When
- July 3, 12:56 PM MST to 12:59 PM MST
- Where
- El Paso County, 3.45 mi N of Black Forest
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.070, -104.700
Four miles north of Black Forest.
Scattered thunderstorms occurred across much of southern Colorado, as deeper upslope flow and high amounts of moisture were in place. Moderate amounts of rainfall did occur in some locations, as well as a few reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Scattered thunderstorms occurred across much of southern Colorado, as deeper upslope flow and high amounts of moisture were in place. Moderate amounts of rainfall did occur in some locations, as well as a few reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 3, 11:04 AM MST, 1 hour 52 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1204 PM MDT Fri Jul 3 2020 .SHORT TERM...(Today and tonight) Issued at 427 AM MDT Fri Jul 3 2020 Main forecast concerns/challenges are with thunderstorm development appearing likely across much of southern Colorado by around midday through mid evening. Strong to severe storms are possible especially along and northeast of a Colorado Springs to Lamar line, as well as along and south of a Walsenburg to Springfield line. There is also a flash flooding risk for area burn scars today (see Hydro Section). Relatively quiet this morning with mostly clear to partly cloudy skies in place. Radar imagery had shown some light returns across south central and southwest CO earlier in the night, however, returns were stemming from mid/high clouds lifting northeast across the region and with nothing likely reaching the ground. Expect cloud cover to increase through the morning hours, initially across the southwest and central mountains but then increasing over much of the area by midday and early afternoon. This will occur as this moisture continues to lift across the region, on the northwest periphery of the mid/upper ridge to our south. Daytime heating this morning expected to quickly help destabilize the atmosphere through midday, with southwest flow in place and while surface troughing occurs. In this setup, will likely see scattered showers and storms develop initially across the southwest/southern mountains by late morning and midday and then with this development to persist into the afternoon and early evening time frame in this location. Upper level setup looking to allow lee troughing to occur, and generally, stay right along the front range for much of today. Not only will this be key for surface focus for thunderstorm development over the plains this afternoon, but also to assist with additional lift and moist advection into southeast CO. In this setup, persistent and deeper upslope flow will aid in additional lift for areas in/around the El Paso area this afternoon, as well as the Raton Mesa area. With day time heating today, will likely see the daily mixing of moisture, but do think this persistent south to southeast flow will also help to advect higher moisture air into southeast CO. What this all will mean is scattered to numerous thunderstorms across the eastern plains this afternoon into the evening, some of which will have the ability to become strong to severe. Given the above mentioned setup, once again, do think there will be two separate areas to monitor for stronger development. First will be areas along and northeast of a Colorado Springs to Lamar line, and the second will be for areas along and south of a Walsenburg to Springfield line. Any cap in place looks to erode around midday, with timing for storms today starting as early as noon to 1 pm, and then continuing into the 8-9 pm time frame. Very steep lapse rates expected today, which will support a large hail and damaging wind threat. Overall, bulk shear doesn't appear to be overly high and could be a limiting factor with how widespread the severe threat will be today. However, guidance is hinting at pockets of stronger flow, with some locations possibly seeing 25-30kt of shear. If this occurs, this will be enough to support more organized development. .LONG TERM...(Saturday through Thursday) Issued at 427 AM MDT Fri Jul 3 2020 Saturday and Sunday...The upper ridge of high pressure and the ridge axis will be directly over the state on Sat, then continue to move slightly to the west for Sun. This positioning will allow a stream of moisture, mixed from both the Gulf and the Pacific, to push up across the Four Corners and into CO. Widespread shower and storm activity is forecast both days across the region, and though both days have healthy QPF amounts for the forecast area, Sat still looks like the day with the highest chance for some flash flood potential for area burn scars. Therefore, area burn scars will need to be watched closely for possible flash flooding issues if a slow-moving thunderstorm develops in the wrong place. Plan on maximum temps both days in the 80s for the high valleys, and mid 80s to mid 90s for the plains. Monday through Thursday...The ridge of high pressure flattens as the ridge axis pushes west of Colorado and a low pressure trough pushes into the Pacific NW , effectively cutting off the moisture tap for the state. Moisture will still be trapped under the high, but pcpn chances will lessen Mon and Tue, then at this time dry conditions are anticipated for Wed and Thu. The mercury is forecast to jump back upwards through the work week, with highs in the mid to upper 80s for the high valleys, and 90s to around 100F for the plains. Moore && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1202 PM MDT Fri Jul 3 2020 There will be the possibility of showers/tstms in the vicinity of KCOS, KALS and KPUB this afternoon and evening, which could briefly cause MVFR conditions. Otherwise, VFR conditions are expected. Storms will be capable of producing gusty outflow winds of 40-45 kts. && .HYDROLOGY... Issued at 427 AM MDT Fri Jul 3 2020 Flash flooding risk for area burn scars appearing to increase today and Saturday. Coverage and intensity of storms expected to increase around midday today across the burn scars and with the moisture and instability in place, higher rain rates will be possible with any storm. At this time, the Spring and Junkins burn scars appear to have the higher chances to see a stronger storm into the early and mid afternoon time frame. However, persistent development later this afternoon into early evening could allow for a few storms to move across the Decker and Hayden Pass burn scars. The risk of flash flooding across the burn scars should quickly lower through early to mid evening. Will also continue to monitor a possible increased risk for flash flooding on Saturday. Saturday could see a higher risk, as the axis of thunderstorm development could occur right over all the burn scars. This would be a little concerning as steering flow will be rather weak, supporting slow storm movements. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RODRIGUEZ LONG TERM...MOORE AVIATION...28 HYDROLOGY...RODRIGUEZ
Hazardous Weather Outlook National Weather Service Pueblo CO 1110 AM MDT Fri Jul 3 2020 COZ058>089-093>099-041715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1110 AM MDT Fri Jul 3 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon and evening across much of southern Colorado. The main risks with storms will be lightning, gusty outflow winds up to 50 mph, and some of the stronger storms may produce small hail. There will be the possibility of a few severe storms over portions of the southeast plains today, mainly along and east of a line from Colorado Springs to La Junta, to Springfield. The main severe storm risks will be wind gusts around 60 mph, and hail up to the size of ping pong balls. Also, if a strong storm moves over an area burn scar, there could be a flash flooding risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm activity is forecast to increase in frequency and areal coverage for Saturday and Sunday, before tapering off once again for Monday through Thursday. The main storm risks each day will be cloud to ground lightning and wind gusts up to 40 mph. The increased storm activity for Saturday and Sunday, will also present the potential concern of flash flooding on area burn scars. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across southeast Colorado this afternoon and evening. 28/28
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
910 AM MDT FRI JUL 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 14 NNW TWO BUTTES 37.75N 102.47W
07/03/2020 M0.49 INCH PROWERS CO COCORAHS
0700 AM HEAVY RAIN GRANADA 38.07N 102.31W
07/03/2020 M0.30 INCH PROWERS CO COCORAHS
0700 AM HEAVY RAIN WILEY 38.15N 102.72W
07/03/2020 M0.79 INCH PROWERS CO COCORAHS
0700 AM HEAVY RAIN 10 NNW TWO BUTTES 37.69N 102.47W
07/03/2020 M0.28 INCH PROWERS CO COCORAHS
0700 AM HEAVY RAIN 12 NNW TWO BUTTES 37.72N 102.47W
07/03/2020 M0.40 INCH PROWERS CO COCORAHS
0229 PM HAIL 2 S WILEY 38.13N 102.72W
07/02/2020 M1.75 INCH PROWERS CO TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM 2 S
WILEY.
&&Special Weather Statement National Weather Service Pueblo CO 1248 PM MDT Fri Jul 3 2020 COZ094-031930- Eastern Las Animas County CO- 1248 PM MDT Fri Jul 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAS ANIMAS COUNTY UNTIL 130 PM MDT... At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm near Kim, or 38 miles northeast of Des Moines, moving east at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kim. LAT...LON 3712 10350 3726 10349 3729 10313 3709 10310 TIME...MOT...LOC 1848Z 258DEG 9KT 3718 10338 kam
Special Weather Statement National Weather Service Pueblo CO 101 PM MDT Fri Jul 3 2020 COZ074-087-088-031945- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 101 PM MDT Fri Jul 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUERFANO AND WEST CENTRAL LAS ANIMAS COUNTIES UNTIL 145 PM MDT... At 101 PM MDT, Doppler radar was tracking a strong thunderstorm over Gulnare, or 17 miles northwest of Trinidad, moving north at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Walsenburg, Aguilar, Gulnare and Boncarbo. LAT...LON 3722 10470 3733 10488 3766 10485 3759 10450 TIME...MOT...LOC 1901Z 190DEG 22KT 3734 10475 kam
Special Weather Statement National Weather Service Pueblo CO 152 PM MDT Fri Jul 3 2020 COZ084-032030- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 152 PM MDT Fri Jul 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY UNTIL 230 PM MDT... At 151 PM MDT, trained weather spotters reported a strong thunderstorm near Black Forest, or 20 miles northeast of Colorado Springs, moving east at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central El Paso County. LAT...LON 3905 10443 3904 10470 3913 10471 3913 10446 TIME...MOT...LOC 1951Z 254DEG 6KT 3911 10467 kam
Special Weather Statement National Weather Service Pueblo CO 155 PM MDT Fri Jul 3 2020 COZ094-032045- Eastern Las Animas County CO- 155 PM MDT Fri Jul 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAS ANIMAS COUNTY UNTIL 245 PM MDT... At 154 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles northwest of Kim, or 35 miles south of North La Junta, moving north at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Las Animas County. LAT...LON 3737 10344 3734 10366 3764 10375 3764 10339 TIME...MOT...LOC 1954Z 172DEG 14KT 3746 10355 kam
The Denver radar (KFTG), 81 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
3 hail. Local standard time, as filed.
Four miles north of Black Forest.
Near Hasty.
Eleven miles west northwest of Eads. 0.40 inches of water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913193, 913194, 913195.